Multilevel Schwarz methods for elliptic problems with discontinuous coefficients in three dimensions

Maksymilian Dryja, Marcus V. Sarkis, Olof B. Widlund

Research output: Contribution to journalArticle

Abstract

Multilevel Schwarz methods are developed for a conforming finite element approximation of second order elliptic problem. We focus on problems in three dimensions with possibly large jumps in the coefficients across the interface separating the subregions. We establish a condition number estimate for the iterative operator, which is independent of the coefficients, and grows at most as the square of the number of levels. We also characterize a class of distributions of the coefficients, called quasi-monotone, for which the weighted L2-projection is stable and for which we can use the standard piecewise linear functions as a coarse space. In this case, we obtain optimal methods, i.e. bounds which are independent of the number of levels and subregions. We also design and analyze multilevel methods with new coarse spaces given by simple explicit formulas. We consider nonuniform meshes and conclude by an analysis of multilevel iterative substructuring methods.

Original languageEnglish (US)
Pages (from-to)313-348
Number of pages36
JournalNumerische Mathematik
Volume72
Issue number3
DOIs
StatePublished - Jan 1996

ASJC Scopus subject areas

  • Computational Mathematics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Multilevel Schwarz methods for elliptic problems with discontinuous coefficients in three dimensions'. Together they form a unique fingerprint.

  • Cite this